CC BY-NC-ND 4.0 · International Journal of Recent Surgical and Medical Sciences 2021; 07(01): 044-046
DOI: 10.1055/s-0041-1730122
Case Report

Valproic Acid Administration in Management of Status Epilepticus Causing Reye’s Syndrome

Pooja Prabhakar Kamath
1  Department of Pediatrics, V. N. Desai, Hospital, Mumbai, Maharashtra, India
› Author Affiliations

Abstract

Introduction Valproic acid is commonly used to treat seizures in children. Regular use of valproic acid is known to cause hepatic dysfunction, and in extremely rare cases, it is known to have caused Reye’s syndrome. There are very few reports of Reye’s syndrome caused by valproic acid use.

Methods A 2-year asymptomatic girl underwent modified Blalock–Taussig shunt surgery for correction of tetralogy of Fallot. Postoperatively the girl developed status epilepticus, which did not subside with initial use of intravenous midazolam and phenytoin sodium. She eventually responded to two doses of intravenous valproic acid administered 10 minutes apart. She developed depressed sensorium and was put on mechanical ventilation. The following day’s laboratory investigations revealed raised levels of serum ammonia, serum glutamic-oxaloacetic transaminase (SGOT), and serum glutamic-pyruvic transaminase (SGPT) with normal serum bilirubin. Thus, a diagnosis of Reye’s syndrome was established. The patient succumbed to disease 2 days later.

Discussion Reye’s syndrome is a rare and a fulminant illness seen typically in children following a viral illness and/or use of salicylates or other medications. There are rare reports of Reye’s syndrome following use of medications like valproic acid. This patient had a noninflammatory encephalopathy with hepatic dysfunction following two doses of valproic acid.

Conclusion There are very few reports on Reye’s syndrome in the literature as it is a rare condition and diagnosis is difficult. Knowledge of the presentation of Reye’s syndrome is essential for treatment and management. When using drugs like valproic acid in children, liver enzymes and serum ammonia levels should be monitored.



Publication History

Publication Date:
14 May 2021 (online)

© 2021. Medical and Surgical Update Society. This is an open access article published by Thieme under the terms of the Creative Commons Attribution-NonDerivative-NonCommercial-License, permitting copying and reproduction so long as the original work is given appropriate credit. Contents may not be used for commercial purposes, or adapted, remixed, transformed or built upon. (https://creativecommons.org/licenses/by-nc-nd/4.0/).

Thieme Medical and Scientific Publishers Pvt. Ltd.
A-12, 2nd Floor, Sector 2, Noida-201301 UP, India